High Wind, Southwest Mountains
- When
- March 8, 11:00 AM MST to 4:30 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Public
A weather station near Red Hill reported sustained winds up to 48 mph.
A storm system approaching New Mexico from the west on March 7, 2019 passed through the area on March 8, 2019. Widespread strong southwest winds developed during the morning and continued through the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm system approaching New Mexico from the west on March 7, 2019 passed through the area on March 8, 2019. Widespread strong southwest winds developed during the morning and continued through the afternoon. Winds then shifted to the west as a potent cold front moved through the state during the evening. Winds peaked along the frontal boundary with many areas within the Rio Grande Valley into the eastern plains reporting wind gusts between 55 and 70 mph. The Albuquerque Sunport reported a peak wind gust to 69 mph. Hundreds of people lost power in the Albuquerque metro area as winds screamed through the city. Enough moisture was in place over the higher terrain for a few more inches of snow along with blowing snow and travel impacts. A sharp line of showers and thunderstorms formed over eastern New Mexico as the front progressed through the plains. Severe wind gusts reached 70 mph along the line of thunderstorms from Tucumcari to Clovis. Winds continued to howl along the east slopes of the central mountain chain through the night before slowly tapering off through the morning of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 10:34 AM MST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 1034 AM MST Fri Mar 8 2019 .AVIATION... 18Z TAF CYCLE Very strong winds aloft will mix to the surface across all of northern and central New Mexico by around noon today. Southwest to west southwest winds will range between 20 and 30 knots this afternoon and evening with gusts ranging from 30 to 55 knots. There will be higher gusts up to 60 knots in the higher elevations. Areas of blowing dust will reduce visibility across much of the area this afternoon and evening, especially in the eastern plains. Rain showers and high elevation snow showers will develop this morning and continue through Saturday across northwest and north central New Mexico with mountain obscurations. VFR conditions will prevail across the rest of the region through Saturday afternoon. Winds will continue to be strong to very strong tonight behind a Pacific cold. Winds will shift to the west and west northwest behind the front. 28 && .PREV DISCUSSION...951 AM MST Fri Mar 8 2019... .UPDATE... Issued a Red Flag Warning for the middle RGV and the east central plains given fire activity from yesterday, stronger winds forecast today, humidity approaching critical threshold and forecast unstable conditions. Otherwise, forecast on track. 11 && .PREV DISCUSSION...339 AM MST Fri Mar 8 2019... ...VERY STRONG WINDS TODAY LINGERING INTO TONIGHT... .SYNOPSIS... Very strong southwest winds are expected today, then strong winds will linger into tonight as a Pacific cold front crosses. Gusts will commonly reach 45 to 55 mph today and this evening, except for gusts up to 70 mph in some areas. An upper level trough will bring cooler temperatures as well as rain showers, thunderstorms and mountain snow showers as it crosses from the west today and tonight. A few to several inches of snow are expected in the northern mountains. Additionally, some of the thunderstorms this afternoon and evening will be capable of producing damaging wind gusts. The potential exists for a stronger storm system to bring greater cooling and more widespread wintry precipitation Sunday night through Tuesday, as well as windy conditions Tuesday and Wednesday. The chance for precipitation also looks to continue through the middle of next week as a couple more disturbances take aim on the state. && .DISCUSSION... An upper trough will cross from the west today and tonight with very strong wind, rain showers, thunderstorms and mountain snow showers. The main impact with the system will be the very strong southwest winds as the trough steers the jetstream overhead. Speeds will reach 90 kt at 500 mb and 50 to 70 kt at 700 mb. Temperatures will vary from near normal in the west to as much as 15 degrees above normal in the east this afternoon, enabling some atmospheric mixing despite a fair amount of cloud cover. Surface wind gusts from 45 to 55 mph will be common, except for areas of gusts up to 70 mph from the northeast highlands and southern Sangre de Cristo Mountains south and southwestward across central and south central parts of the forecast area. A Pacific cold front will cross from the west tonight, and the tail end of the speed max aloft will linger over eastern NM into Saturday morning, enabling strong winds to linger through tonight, except into Saturday along and just east of the central mountain chain. The strongest winds should occur this afternoon until around midnight when there could be some wind damage. Precipitation with the system will favor northern, western and central areas. A few inches of snow accumulation are expected in the northern mountains with several inches in the Tusas and Sangre de Cristo Mountains above 8500 feet tonight. Will issue a Winter Weather Advisory for the Tusas Mountains and northern Sangres. The Tusas Mountains should receive the most snow with the potential for near 10 inches of snow along the Brazos Ridge. The strong wind will blow and drift the snow with drifts over 2 feet likely where the most snow accumulates. Periods of blinding snow and blowing snow will make travel hazardous across passes in the northern mountains. Due to the strong flow aloft, some of the thunderstorms that develop this afternoon and evening will be capable of producing damaging wind gusts. After a cooling trend that commences today, readings will continue to cool Saturday when highs will bottom out near normal in the east and as much as 10 degrees below normal in the west. Except for continued cooling behind a back door cold front in the east, Sunday will bring warming temperatures and a break from strong winds. South winds will become gusty though, as a broad upper level low pressure system approaches NM from the west. The broad and slow moving upper low will spread rain showers, thunderstorms and mountain snow showers to much of the forecast area as it crosses Sunday night through Tuesday. This storm system should have a better tap of Pacific moisture with a good shot of wetting precipitation areawide. Based on current model trajectories, all of the mountains of the forecast area should be able to accumulate a few to several inches of snow, but with 700 mb temps progged in the -2 to -4 C range for most of the event the snow level will probably be fairly high. There may also be windy conditions again Tuesday, when a Pacific cold front will cross, and also in the wake of the system on Wednesday. Cool weather looks to continue Wednesday and Thursday, with a chance for wintry precipitation, as another couple shortwave troughs cross northern parts of the forecast area. 44 && .FIRE WEATHER... ...WIDESPREAD MARGINAL CRITICAL FIRE WEATHER CONDITIONS TODAY FROM THE MIDDLE RIO GRANDE VALLEY EASTWARD ACROSS THE EASTERN PLAINS... Strong southwest winds will increase again this morning as a potent storm system approaches from the west. Minimum humidity values will fall to near 15% in many areas from the middle Rio Grande Valley eastward across the eastern plains this afternoon. Thick high cloud cover and increasing mid level moisture will make for a close call on critical conditions for a few hours this afternoon. Valley rain showers, high mountain snow, and a few thunderstorms will develop over the northern and western NM as a potent cold front moves in from the west. A sharp wind shift to the west will occur behind the front as it plows through the state this evening. Winds will remain strong behind the front for several hours this evening, especially across eastern NM. Meanwhile, light snow accumulations will pile up tonight along west facing slopes of the northern high terrain. Temperatures will trend cooler Saturday with breezy northwest flow and more low humidity. Critical fire weather conditions are likely for a few hours over the east central plains Saturday afternoon however Haines values are low to moderate with temperatures near to slightly below normal. Saturday night will feature light winds with good humidity recoveries and chilly temperatures. Sunday will be a transition day with warming temperatures, low humidity, increasing southerly winds, and mostly sunny skies. The next weather system is still on target to produce widespread precip across the state with more wind and even some thunderstorms Monday and Tuesday. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 PM MST this evening for the following zones... NMZ514-521>524-526-529-532>534-539-540. Red Flag Warning until 9 PM MST this evening for the following zones... NMZ106-108. High Wind Warning from 2 PM this afternoon to 9 PM MST this evening for the following zones... NMZ507-518>520-525. Wind Advisory from 2 PM this afternoon to 11 PM MST this evening for the following zones... NMZ512-515-527-528-530-531-535>538. High Wind Warning until 7 PM MST this evening for the following zones... NMZ508. Wind Advisory until 7 PM MST this evening for the following zones... NMZ501-502-504>506-511. Winter Weather Advisory from 6 PM this evening to 6 AM MST Saturday for the following zones... NMZ510-513. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MST Fri Mar 8 2019 NMZ501>540-091200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MST Fri Mar 8 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A strong upper level trough will cross from the west today and tonight with very strong winds, rain showers, thunderstorms, and mountain snow. Very strong southwest winds will be the greatest impact this afternoon. A Pacific cold front will cross in the evening shifting the wind direction out of the west. Winds will remain strong into the late night hours some places. Gusts from 45 to 55 mph will be common, except for potentially damaging gusts up to 70 mph from the east slopes of the western mountains to the east slopes of the central mountain chain, and eastward onto the east central plains. The storm system will also produce a few to several inches of snow overnight in the northern mountains with locally higher amounts up to 10 inches in the Tusas Mountains near the Colorado border. Snow drifts over 2 feet will be possible above 8500 feet. Snow and blowing snow will produce periods of whiteout conditions, especially as the cold front crosses from the west during the evening. Some of the thunderstorms that develop across central, western and northern areas this afternoon and evening will be capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday, strong winds may return along and just east of the central mountain chain, where gusts may reach 50 mph once again as the flow shifts out of the northwest. Sunday night through Tuesday, a broad upper level low pressure system will cross from the west with the potential for a few to several inches of snow accumulation in the mountains. The potential also exists for severe thunderstorms across the east central and southeast plains Monday afternoon and early evening. Further, strong winds may develop across central and southern areas Tuesday. Wednesday and Thursday, another couple upper level disturbances will take aim on northern New Mexico with the potential for additional snow accumulation in the mountains north of I-40. Strong winds may return to central and southern areas on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 44
The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 05:41 UTC.
16 high wind, 2 thunderstorm wind. Local standard time, as filed.
A weather station near Red Hill reported sustained winds up to 48 mph.
The Las Vegas airport reported sustained winds between 40 and 43 mph periodically for several hours.
A weather station several miles southeast of Placitas reported sustained winds up to 42 mph periodically for several hours.
A Union Pacific Railroad site in Vaughn reported peak wind gusts up to 58 mph.
Weather station on Kachina Peak at Taos Ski Valley reported wind gusts between 58 mph and 76 mph for several hours.
A mesonet site at White Sands Missile Range reported a peak wind gust up to 58 mph.
Clines Corners reported peak wind gusts between 58 mph and 66 mph for several hours.
A mesonet site on White Sands Missile Range reported peak wind gusts up to 66 mph.
A weather station near Willard reported sustained winds up to 47 mph periodically for several hours.
The Dunken RAWS reported peak wind gusts up to 59 mph.
Clines Corners reported sustained winds between 40 mph and 46 mph for several hours.
The Albuquerque Sunport reported a peak wind gust up to 69 mph. Hundreds of customers were left without power for several hours in the metro area due to the high winds. This was the strongest wind gust at the Sunport since the damaging thunderstorm wind gust of 89 mph from July 26, 2013. Sustained winds reached as high as 52 mph on the west side of Albuquerque. Fortunately there were no reports of significant damage across the city.
Cannon AFB reported a peak wind gust up to 58 mph.
A weather station near Nogal reported a peak wind gust up to 60 mph.
The Las Vegas airport reported a peak wind gust up to 58 mph.
The Columbia Scientific Balloon Facility reported a peak wind gust up to 64 mph as a line of thunderstorms moved through the area.
The Tucumcari airport reported a peak wind gust up to 64 mph.
A line of thunderstorms moving through Curry County produced wind gusts up to 71 mph at Cannon AFB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800433, 800459, 800452, 800460, 800442, 800451, 800454, 800456, 800453, 800465, 800455, 800450, 800463, 800457, 800458, 800464, 800461, 800462.